Newer anticoagulants linked to gastrointestinal bleeding

Newer anticoagulants linked to gastrointestinal bleeding
Patients taking the new generation of oral anticoagulants appear to have a higher risk of gastrointestinal bleeding compared with standard care, particularly when treated for venous thrombosis or acute coronary syndrome, according to a review published in the July issue of Gastroenterology.

(HealthDay)—Patients taking the new generation of oral anticoagulants appear to have a higher risk of gastrointestinal bleeding compared with standard care, particularly when treated for venous thrombosis or acute coronary syndrome, according to a review published in the July issue of Gastroenterology.

I. Lisanne Holster, M.D., from the Erasmus MC University Medical Centre in Rotterdam, Netherlands, and colleagues identified and performed a systematic review and meta-analysis of 43 published randomized controlled trials involving 151,578 patients comparing the risk of after treatment with the new generation of oral anticoagulants or standard care.

The researchers found that, although the overall risk of gastrointestinal bleeding was higher among patients taking oral anticoagulants (odds ratio [OR], 1.45), there was substantial heterogeneity among studies. The risk was highest for patients treated for venous (OR, 1.59) and (OR, 5.21). The bleeding risk was higher for apixaban, dabigatran, and rivaroxaban (ORs, 1.23 to 1.58) and lower for edoxaban (OR, 0.31). The overall risk of clinically relevant bleeding was also higher for the oral group (OR, 1.16), with similar trends seen among subgroups.

"In conclusion, we have shown that the gastrointestinal bleeding risk associated with the new generation of oral anticoagulants use might be higher compared with standard care," Holster and colleagues write. "The current evidence, however, is based on a highly selected patient group with a low bleeding risk, disallowing a true reflection of future patients in daily clinical practice."

More information: Abstract
Full Text
Editorial

add to favorites email to friend print save as pdf

Related Stories

Even low-dose aspirin may increase risk of GI bleeding

Sep 12, 2011

The risk of gastrointestinal (GI) bleeding needs to be considered when determining the potential preventive benefits associated with low-dose aspirin for cardiovascular disease and cancer. According to a new study in Clinical Ga ...

Recommended for you

Study bolsters link between heart disease, excessive sitting

16 hours ago

Sitting for many hours per day is associated with increased coronary artery calcification, a marker of subclinical heart disease that can increase the risk of a heart attack, according to research scheduled for presentation ...

Women don't get to hospital fast enough during heart attack

16 hours ago

Women suffering a heart attack wait much longer than men to call emergency medical services and face significantly longer delays getting to a hospital equipped to care for them, putting women at greater risk for adverse outcomes, ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.